IBD: Skin Issues From Anti-TNF Therapy Should Be Addressed

Ricki Lewis, PhD

December 11, 2015

Skin lesions are a common adverse event associated with the use of antitumor necrosis factor (TNF) antibodies to treat inflammatory bowel disease (IBD), but most patients can continue use of the drug with a dermatologist managing the skin symptoms, according to a study published online December 8 in the Annals of Internal Medicine.

"With dedicated dermatologic treatment, the number of patients who discontinued anti-TNF therapy because of the lesion was limited to 10%," Isabelle Cleynen, PhD, from the Department of Clinical and Experimental Medicine, Translational Research Center for Gastrointestinal Disorders, Leuven, Belgium, and colleagues report.

Based on these findings, they recommend "close surveillance by the treating physician, explanation of preventive measures for dry skin, and early referral to a dedicated dermatologist."

TNF antagonists, such as infliximab, have been used to treat several inflammatory disorders since the late 1990s. For IBD, these drugs heal mucosal ulcers, lower the need for corticosteroids, and reduce symptoms, hospitalizations, and surgeries. However, some patients with IBD develop psoriasis-like skin lesions from the therapy, which "seems paradoxical because anti-TNF therapy is also successfully used in psoriasis treatment," the study authors write.

Dr Cleynen and colleagues conducted a retrospective cohort study to distinguish patients with IBD taking anti-TNF drugs who develop skin lesions from taking the drugs but do not develop skin lesions. The researchers considered cumulative dose and trough levels of infliximab, genetic associations, autoimmune factors, and patient characteristics (sex, smoking history, and age at diagnosis).

The study followed 917 consecutive patients with IBD treated with infliximab at University Hospitals Leuven between December 1994 and January 2009. All the patients had not used TNF antagonists previously, and some switched to different anti-TNF drugs when they stopped responding to infliximab.

Four gastroenterologists cared for the patients; referral to a single dermatologist familiar with anti-TNF therapy began in 2000, when the association with skin lesions became clear. The researchers classified the patients according to severity and type of skin lesions, from worst to most benign: palmoplantar pustulosis, psoriasis, psoriasiform eczema, eczema, or xerosis.

Of the 917 participants, 264 (29%) developed skin lesions during anti-TNF therapy, accounting for 31% of women and 26% of men. Median time to manifestation was 11.6 years after IBD diagnosis and 1.9 years after starting anti-TNF treatment. Most patients (189; 71.6%) received infliximab, but 70 (26.5%) switched to adalimumab and 5 (1.9%) to certolizumab pegol.

Skin lesions typically developed at flexural regions, the genitalia, and the scalp. The most common type of skin lesion among the 264 patients was psoriasiform eczema (81; 30.6%). Eczema developed in 62 patients (23.5%), xerosis cutis in 28 (10.6%), palmoplantar pustulosis in 14 (5.3%), and psoriasis in 10 (3.8%).

The characteristics considered did not differ appreciably among those who did or did not develop skin lesions. Median age at diagnosis was 25 years among patients without lesions and 22 years in patients with skin lesions. Median age at start of infliximab was 37 in patients without skin lesions and 32 in those with lesions. Skin lesions appeared in 32% of both smokers and nonsmokers. Doses were similar in both groups.

Antinuclear antibodies were positive at baseline for 5% of patients in each group. After treatment, antinuclear antibodies developed in 33% of patients without skin lesions, and in 47% of patients with skin lesions. Similarly, double-stranded DNA antibodies developed in 17% of patients without lesions, and in 29% of patients with skin lesions. The antinuclear antibody and double-stranded DNA results suggest an autoimmune etiology of the skin lesions, the researchers write.

They developed a "genetic risk sum" from considering 36 genes that have variants associated with psoriasis and 11 with atopic dermatitis. For patients carrying from one to four risk variants, 31% developed skin lesions, and for patients carrying more than four risk variants, 48% developed skin lesions.

Treatment for skin lesions was topical for 134 (51%) patients, systemic only for 1.9% (5), and both for 28% (74). The remainder (51; 19.3%) did not require treatment for their lesions. Twenty-eight patients (10.6%) discontinued anti-TNF treatment because of skin problems.

"With referral to a dedicated dermatologist, most lesions can be treated and the need for interruption of anti-TNF therapy is rare," the study authors conclude.

 
What is amazing and clinically relevant — and does not fit my experience — is that most of their patients were able to continue. Dr Jean-Frederic Colombel
 

"What is amazing and clinically relevant — and does not fit my experience — is that most of their patients were able to continue," Jean-Frederic Colombel, MD, director of the Mount Sinai Inflammatory Bowel Disease Center in New York City, told Medscape Medical News, adding that skin lesions are a common reason for discontinuation of anti-TNF therapy.

Clinicians should not dismiss this adverse effect, as very often young women are affected and it has a strong cosmetic effect, he explained, especially when the lesions occur in the folds of the genital areas.

A limitation of the study is generalizability, as all patients were of European ancestry and the study design relied on the practices of a single dermatologist. In addition, the study was retrospective and did not include a control group of patients with IBD who did not undergo anti-TNF therapy.

Dr. Cleynen was supported by Janssen Biologics. One coauthor reports receiving support from Takeda Pharmaceutical Company, AbbVie, MSD, Janssen Pharmaceuticals, and Zeria Pharmaceutical. Another coauthor consulted for Zealand Pharma, Shire, Abbott, Novartis, MSD, Janssen Pharmaceuticals, Bristol-Myers Squibb, Ferring Pharmaceuticals, Chiesi Farmaceutici, and Takeda Pharmaceutical Company. Another coauthor reports receiving grants from AbbVie, Takeda Pharmaceutical Company, and MSD. The other authors have disclosed no relevant financial relationships. Dr Colombel reports consulting with AbbVie and Janssen Pharmaceuticals.

Ann Intern Med. Published online December 8, 2015. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....